Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

August 4, 2012Lebanon County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 4, 2012, 3:36 PM EDT for Lebanon County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 3:36 PM EDT (19:36 UTC)
Expired
Aug 4, 2012, 4:00 PM EDT
In force
24 min
Issued by
NWS State College, PA

County Lebanon County, PA

The radar

The State College radar (KCCX), 148 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2272 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WWUS81 KCTP 041936
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT SAT AUG 4 2012

PAZ057-059-042000-
DAUPHIN PA-LEBANON PA-
336 PM EDT SAT AUG 4 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DAUPHIN AND LEBANON
COUNTIES...

AT 334 PM EDT...A STRONG THUNDERSTORM WAS NEAR ANNVILLE...MOVING
NORTH AT 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. 

THIS STORM WILL AFFECT HARPER TAVERN AND JONESTOWN.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 262 AND 264...I-78 BETWEEN
MILE MARKERS 0 AND 7...I-81 BETWEEN MILE MARKERS 74 AND 95.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
322...ROUTE 422...STATE ROAD 501.

LAT...LON 4025 7634 4024 7643 4021 7652 4032 7677
      4057 7660 4031 7616

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:59 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 4, 1:59 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT SAT AUG 4 2012

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING AN INCREASE IN HUMIDITY AND
THE CHANCE OF SHOWERS AND STORMS THROUGH SUNDAY...BEFORE DRIER AIR
BUILDS IN FOR EARLY NEXT WEEK.

OVERALL THE PATTERN FOR EASTERN NORTH AMERICA IS IN TRANSITION
WITH THE EXPECTED DEVELOPMENT OF A BROAD TROUGH OVER THE NEXT 4 TO
8 DAYS.

&&

.NEAR TERM /THROUGH TONIGHT/...

SHOWERS AND STORMS WILL CONTINUE TO POP UP INTO THE EVENING IN THE
MOIST SOUTHWESTERLY FLOW. MESO ANAL SHOWS CAPES TOPPING 4000J WITH
INHIBITION DIMINISHING RAPIDLY.

HAVE TRIED TO FASHION THE NEAR TERM POPS TO CURRENT RADAR TRENDS
AND HRRR OUTPUT OVER THE NEXT SEVERAL HOURS. THESE KEEP SHOWERS
AND STORMS INTO THE EVENING BEFORE QUIETING DOWN AFTER 03Z.
AIRMASS IS VERY SOUPY WITH PWATS OVER 1.5" FOR MUCH OF THE FCST
AREA. CAN EASILY SEE 1-2 INCH PER HOUR RAINFALL RATES IN SOME OF
THE MORE ROBUST STORMS...ALONG WITH LOCALLY GUSTY POSSIBLY EVEN
DAMAGING WINDS.

ACTIVITY SHOULD DIMINISH TOWARD MIDNIGHT WITH PATCHY FOG AHEAD OF
THE FRONT IS AGAIN A POSSIBILITY LATER AT NIGHT. IT WILL BE QUITE
MUGGY WITH LOWS A FEW DEG EITHER SIDE OF 70 EVERYWHERE.

&&

.SHORT TERM /SUNDAY/...
SUNDAY THE FRONTAL SYSTEM TO OUR WEST AND THE RIDGE OVER THE
ATLANTIC WILL SEND A DEEP PLUME OF MOISTURE WITH 2-3 SIGMA ABOVE
NORMAL PW INTO OUR REGION. HIGH PW VALUES ARE LIKELY IN THE
STRONG FLOW AHEAD OF THE COLD FRONT. WHILE THE STRONGEST FLOW
WILL LIKELY LIFT NE OF OUR AREA...THE FLOW WILL BE RATHER STRONG
FOR EARLY AUG.

CAPE VALUES ARE GOOD FOR SEVERE WEATHER BUT NOT OVERLY IMPRESSIVE.
BUT OVER 20KTS OF 1KM SHEAR WITH 1200 TO 1800JKG-1 IMPLIES DEEP
UPDRAFTS AND GOOD SHEAR. THIS SHOULD FAVOR THE DEVELOPMENT...MAINLY
IN THE AFTERNOON INTO EVENING OF STRONG TO POTENTIAL SEVERE
THUNDERSTORMS. FAVORING MORE LINEAR SYSTEMS WITH POTENTIAL BOW
DEVELOPMENT. MOST GUIDANCE SHOWS STRONG LOW-LEVEL SHEAR WHICH
WILL REQUIRE MONITORING. MULTI-CELLULAR DAY LIKELY WITH BOWING
SEGMENTS HIGH PROBABILITY THINKING AT THIS TIME.

MOISTURE FLUX...OFTEN ALIGNS WELL WITH OUR BETTER SEVERE EVENTS
PEAKS 1800 UTC SUNDAY TO ABOUT 0000 UTC MONDAY. GOOD BET STRONG
STORMS FROM ABOUT 2 PM SUNDAY UNTIL 8 PM IN EAST. UPPED POPS IN
AFTERNOON INTO 80S BUT KEPT CLOSE TO NEIGHBORS FOR COLLABORATION.
PROBABLY NEED 90S IN THERE!

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
GEFS/SREF/GFS ALL SLOW TO CLEAR OUT THE RESIDUAL MOISTURE MONDAY
MORNING IN SOUTHEAST. BUT WINDS ARE WESTERLY. MAY TAKE UNTIL MID-
MORNING MONDAY TO GET THE DRY AIR INTO THE BOUNDARY LAYER. BUT PW
FALLS BELOW NORMAL STATE WIDE MONDAY.

KEPT POPS LOWER THAN GUIDANCE THROUGH WEDNESDAY AND GOT RID OF
SHOWERS AS THE PW VALUES ARE NEAR TO SLIGHTLY BELOW NORMAL.

PW IS NEAR NORMAL BY THURSDAY INTO SATURDAY SO KEPT CLOSE TO
GUIDANCE.

TEMPERATURE-WISE...850 HPA TEMPERATURES MAINLY NEAR NORMAL. SLIGHT
SURGE OF CLOSE TO 1 SIGMA ABOVE NORMAL WEDNESDAY AHEAD OF WHAT
MODELS IMPLY WOULD BE A SECONDARY COLD FRONT TAKING THE EDGE OF A
BIT MORE THURSDAY INTO FRIDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...

LOCALIZED REDUCED CONDITIONS CAN BE EXPECTED INTO THE EVENING AS
SHOWERS AND THUNDERSTORMS CONTINUE TO POP UP UNDER DAYTIME
HEATING. STORM OVER MDT HAS CAUSED LIFR IN THE HEAVY RAIN...AND
OTHER TERMINALS CAN EXPECT SIMILAR CONDITIONS WHERE DIRECT HITS
FROM STORMS TAKE PLACE.

OUTLOOK...

.SUN...A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY
SUNDAY PM AS A COLD FRONT MOVES THROUGH.

.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.

.TUES-THU...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LAMBERT/MARTIN
LONG TERM...GRUMM/MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Aug 4, 4:44 AM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT SAT AUG 4 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
444 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL FORM ALONG AND IN
ADVANCE OF A POTENT COLD FRONT LATE SUNDAY AFTERNOON AND EVENING.

THE MAIN THREAT WILL BE STRONG TO DAMAGING WINDS...ALONG WITH
VERY HEAVY RAIN AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MARTIN

In the hours before

Special weather statement, Aug 4, 2:35 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 PM EDT SAT AUG 4 2012

PAZ028-049>053-057>059-041945-
COLUMBIA PA-DAUPHIN PA-JUNIATA PA-LEBANON PA-MONTOUR PA-
NORTHUMBERLAND PA-SCHUYLKILL PA-SNYDER PA-UNION PA-
235 PM EDT SAT AUG 4 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AND AFFECT THE
FOLLOWING COUNTIES THROUGH 345 PM EDT... NORTH CENTRAL
LEBANON...NORTHEASTERN JUNIATA...NORTHERN DAUPHIN...
NORTHUMBERLAND...SNYDER...SOUTH CENTRAL COLUMBIA...SOUTHERN
MONTOUR...UNION AND WESTERN SCHUYLKILL...

AT 230 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
TROXELVILLE TO FREMONT TO PILLOW TO GRATZ TO MUIR...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT URBAN...TOWER CITY...MUIR...AND
PORT TREVERTON...HARTLETON...HERNDON...PINE GROVE...AND
FREEBURG...REBUCK AND VALLEY VIEW.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 201 AND 220...I-81 BETWEEN MILE MARKERS 94
AND 130.

LAT...LON 4079 7607 4048 7647 4059 7693 4060 7696
      4063 7695 4061 7700 4065 7708 4066 7726
      4076 7735 4109 7704 4109 7698 4112 7697
      4091 7654

FORECASTER: LAMBERT
Local storm report, Aug 4, 2:40 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND GST     WELLSVILLE              40.05N  76.94W
08/04/2012  E70 MPH          YORK               PA   PUBLIC

            LARGE LIMBS DOWN.

0220 PM     TSTM WND DMG     THOMASVILLE             39.92N  76.87W
08/04/2012                   YORK               PA   PUBLIC

            BRANCHES DOWN.

0220 PM     HAIL             THOMASVILLE             39.92N  76.87W
08/04/2012  E0.70 INCH       YORK               PA   PUBLIC

&&

EVENT NUMBER CTP1200365 CTP1200364 CTP1200366

COLBERT
Local storm report, Aug 4, 2:47 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
247 PM EDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             DILLSBURG               40.11N  77.03W
08/04/2012  E1.25 INCH       YORK               PA   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED.

&&

EVENT NUMBER CTP1200367

COLBERT
Special weather statement, Aug 4, 2:54 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EDT SAT AUG 4 2012

PAZ065-066-042000-
LANCASTER PA-YORK PA-
254 PM EDT SAT AUG 4 2012

...A FEW STRONG THUNDERSTORMS WILL AFFECT CENTRAL YORK AND WEST
CENTRAL LANCASTER COUNTIES THROUGH 4 PM EDT...

AT 248 PM EDT...A FEW STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
FROM WEIGELSTOWN TO SEVEN VALLEYS...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT YORK...SPRY...YORK
HAVEN...GOLDSBORO...HALLAM AND MAYTOWN.

THIS WILL IMPACT I-83 BETWEEN MILE MARKERS 11 AND 37.

LAT...LON 3976 7676 3995 7689 4020 7686 4017 7675
      4014 7675 4012 7673 4015 7670 4010 7654

FORECASTER: LAMBERT
Local storm report, Aug 4, 3:33 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT SAT AUG 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     YORK                    39.96N  76.73W
08/04/2012                   YORK               PA   911 CALL CENTER

            NUMEROUS REPORTS OF TREES AND WIRES DOWN IN THE CITY OF
            YORK.

&&

EVENT NUMBER CTP1200368

COLBERT
Special weather statement, Aug 4, 3:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT SAT AUG 4 2012

PAZ057-059-042000-
DAUPHIN PA-LEBANON PA-
336 PM EDT SAT AUG 4 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DAUPHIN AND LEBANON
COUNTIES...

AT 334 PM EDT...A STRONG THUNDERSTORM WAS NEAR ANNVILLE...MOVING
NORTH AT 15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.

THIS STORM WILL AFFECT HARPER TAVERN AND JONESTOWN.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 262 AND 264...I-78 BETWEEN
MILE MARKERS 0 AND 7...I-81 BETWEEN MILE MARKERS 74 AND 95.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
322...ROUTE 422...STATE ROAD 501.

LAT...LON 4025 7634 4024 7643 4021 7652 4032 7677
      4057 7660 4031 7616

FORECASTER: LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 1:24 PM EDTSpecial Weather StatementCTPDauphin51 min
Aug 4, 1:42 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Juniata, Lancaster, Lebanon, Perry and 1 more63 min
Aug 4, 1:52 PM EDTSpecial Weather StatementCTPYork38 min
Aug 4, 1:56 PM EDTAreal Flood AdvisoryCTPBedford, Cambria, Somerset3 hr
Aug 4, 2:24 PM EDTFlash Flood WarningCTPCumberland, Dauphin, Perry, York117 min
Aug 4, 2:35 PM EDTSpecial Weather StatementCTPNorthumberland, Schuylkill, Snyder, Union70 min
Aug 4, 2:54 PM EDTSpecial Weather StatementCTPYork66 min
Aug 4, 3:03 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, York57 min
Aug 4, 3:25 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union65 min
Aug 4, 3:56 PM EDTSpecial Weather StatementCTPClearfield34 min
Aug 4, 3:57 PM EDTSpecial Weather StatementCTPSchuylkill63 min
Aug 4, 4:39 PM EDTSpecial Weather StatementCTPFulton66 min
Aug 4, 4:53 PM EDTAreal Flood AdvisoryCTPCumberland, Juniata, Perry112 min
Aug 4, 5:57 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Mifflin, Potter, Tioga2 hr
Aug 4, 6:11 PM EDTSpecial Weather StatementCTPMcKean49 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.